Minnesota, 2025

High Wind in Minnesota, December 9 to 10, 2025

December 9 to 10, 2025 · NWS FSD · 8 events in 8 counties and zones

An amplifying clipper system raced from southern Alberta to Wisconsin from later on December 9 through midday on December 10. Intense synoptic winds developed on the back side of the system behind the surging cold front.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An amplifying clipper system raced from southern Alberta to Wisconsin from later on December 9 through midday on December 10. Intense synoptic winds developed on the back side of the system behind the surging cold front. Widespread northwest wind gusts reached 50 to 70 mph over several hours and resulted in considerable small limb damage and some spotty infrastructure damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 9, 5:52 PM CST, 3 hours 8 minutes earlier. Its key messages:

  • -A strong system is expected for this evening and overnight as winds strengthen out of the northwest with gusts up to 50-60 mph expected. Isolated higher gusts are expected as well. Patchy blowing and drifting snow is expected, resulting in reduced visibilities. Light snow is also expected mainly across southwest Minnesota and adjacent parts of southeast South Dakota and northwest Iowa. Further reduction in visibility down to a quarter of a mile or less is expected in falling snow.
  • A High Wind Warning has been issued for the entire area and is in effect from this evening through the overnight hours. A Winter Weather Advisory has been issued for all of southwest Minnesota and adjacent parts of southeast South Dakota and northwest Iowa. The Advisory is in effect from 9 pm this evening to 4 am Wednesday morning.
  • Chances for precipitation will persist into the weekend, with Wednesday night through Thursday and Friday night having the highest probabilities for accumulating precipitation. Mixed precipitation is likely (50-70%) for the chance for Wednesday night through Thursday system, including the potential for light ice accumulations.
  • A much colder airmass looks to persist through the weekend. Near Advisory level winds chills may be possible Saturday night.
Area forecast discussion, Dec 9, 5:52 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
552 PM CST Tue Dec 9 2025

.KEY MESSAGES...

-A strong system is expected for this evening and overnight as
winds strengthen out of the northwest with gusts up to 50-60 mph
expected. Isolated higher gusts are expected as well. Patchy blowing
and drifting snow is expected, resulting in reduced visibilities.
Light snow is also expected mainly across southwest Minnesota and
adjacent parts of southeast South Dakota and northwest Iowa. Further
reduction in visibility down to a quarter of a mile or less is
expected in falling snow.

- A High Wind Warning has been issued for the entire area and is in
effect from this evening through the overnight hours. A Winter
Weather Advisory has been issued for all of southwest Minnesota and
adjacent parts of southeast South Dakota and northwest Iowa. The
Advisory is in effect from 9 pm this evening to 4 am Wednesday
morning.

- Chances for precipitation will persist into the weekend, with
Wednesday night through Thursday and Friday night having the highest
probabilities for accumulating precipitation. Mixed precipitation is
likely (50-70%) for the chance for Wednesday night through Thursday
system, including the potential for light ice accumulations.

- A much colder airmass looks to persist through the weekend. Near
Advisory level winds chills may be possible Saturday night.

&&

.DISCUSSION...
Issued at 311 PM CST Tue Dec 9 2025

Light rain continues to push through the forecast area this
afternoon. While mainly rain, a few sites have reported light snow
at times. Accumulations are expected to be light on the order of a
about a tenth of an inch or less. While quite benign in terms of
immediate impact, this rain, along with high temperatures warming to
mid 30s for the majority of the area, has resulted in uncertainty
regarding how blowable the snowpack will be this evening and night.
The rain and warm temperatures are also melting the snowpack as
well. Any chance for rain will come to an end during the late
afternoon and evening hours. As chances for rain dwindle as a cold
front pushes through the forecast area late this afternoon and
evening. A strong shot of cold air advection (CAA) will accompany
the passing cold front. The front will turn winds to more
northwesterly in its wake and will ramp up the strength of the
winds. Very strong winds are expected with gusts mainly up to 50-60
mph with isolated higher gusts above 60 mph expected. These strong
winds will persist through the evening hours and into the overnight
timeframe before beginning to weaken during the early morning hours.
These strong winds will result in patchy blowing and drifting snow
as well.

The second component to this system is snow showers developing in
the post frontal, cold air overnight. The best low level moisture
along with steepening low level lapse rates looks to be just enough
to generate a hint of instability. This will result in snow showers
instead of a broad area of stratiform precipitation. These snow
showers look to reside mainly across southwest Minnesota and
adjacent portions of southeast South Dakota and northwest Iowa. Any
chance for snow showers looks to come to an end before daybreak.
While patchy blowing and drifting snow is expected, any falling snow
combined with the wind will make for very low visibilities falling
down to a quarter of a mile or less. These combinations of factors
has resulted in a change to headlines for the area. Have converted
the Winter Storm Watch to a High Wind Warning and issued a Winter
Weather Advisory for southwest Minnesota and adjacent parts of
southeast South Dakota and northwest Iowa. Have made these changes
because confidence is not high enough in Blizzard conditions being
met given how the current rain and warm temperatures will modify the
current snow pack.

Winds will be weakening into the morning hours on Wednesday before
going light come the late afternoon hours thanks to incoming surface
high pressure. This high will result in a break in active weather
but keep conditions cool with highs only warming to low 20s to low
30s. However, this break in the action will be brief as the next
chance for precipitation returns to the area thanks to another
clipper system pushing through the Northern Plains. Any chance for
precipitation looks to begin Wednesday evening and persist through
the day on Thursday. A baroclinic zone looks to remain situated just
east of the Rocky Mountains. As this wave pushes into the area, it
will strengthen the thermal gradient and strengthen WAA ahead of the
boundary to it's northeast. This will drive the precipitation chances
though this looks to be a mixed precipitation event. The strong WAA
aloft looks to warm 850 mb temperatures near to above freezing
mainly along a Huron, South Dakota to Sioux Falls, South Dakota, to
Storm Lake, Iowa line. Surface temperatures look to fall near to
below zero near to east of this line. This mixed precipitation is
possible in the forms of freezing rain, sleet, and snow. Both the
GFS and Euro ensembles support this as they show 50-70% chance for
freezing rain, sleet, and snow. Latest ensembles show support for
some ice accumulations with their probabilities up to a 20-50%
chance for a light glaze of ice along and southwest of the
previously mentioned line. In terms of snow, the same ensembles show
a 30-60% chance for snowfall totals to exceed an inch along and
northeast of the previously mentioned line. Have stuck with the NBM
at this time but trends will be monitored with this system as the
location of where precipitation sets up can still change.

Friday looks to continue the trends of a brief break in the action
before another round of precipitation passes through the area. With a
cold airmass in place, highs on Friday will only warm to the teens
to 20s. Breezy northwest winds will result in cold wind chills down
to the positive and negative single digits. With a prevailing
northwest flow pattern aloft, another chance for precipitation looks
to come Friday night through Saturday morning. The ensembles show
near 100% probabilities that this chance for precipitation will be
all snow. Amounts are uncertain at this time given how the best WAA
is just south and west of the forecast area. Will keep an eye on
this system over the coming days.

Aside from precipitation chances, high temperatures remain quite
cold across the area with highs only warming to the single digits to
up to barely touching the teens along the Missouri River Valley.
Sunday will be bit warmer with highs warming to the single digits
and 20s. Saturday night looks to be the coldest night with bitterly
cold lows falling down to the negative single digits and teens. This
will also result in quite cold wind chills across the area as well.

Next Monday and Tuesday look to be quiet with highs rebounding to
the 20s and 30s.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 551 PM CST Tue Dec 9 2025

VFR ceilings are expected to downgrade to MVFR as very strong winds
create areas of blowing snow. In addition, light snow is expected to
redevelop around midnight. This will all work together to create
brief reductions in visibility down to 3 miles at times. The latest
short term guidance has increased mention of snow changing to
freezing drizzle/rain around sunrise. But confidence at this time is
too low to include in the TAFs.

The biggest concern for tonight is the very strong northwest winds
that have begun to push in from the west. Gusts will peak around
midnight at 45-55 kts and remain at this magnitude until just before
sunrise. As a high pressure pushes in from the northwest winds will
decrease through the morning hours. By early afternoon gusts should
generally be 20 kts or less becoming light by the end of the period.
Finally, LLWS is expected at all three sites from now through
roughly midnight. Speed shear of 55-60 kts will be widespread
throughout the region.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 6 AM CST Wednesday for SDZ040-055-056-
     062-066-067-069>071.
     Winter Storm Watch Wednesday morning for SDZ038>040-052>056-
     058>062-064>071.
     Winter Weather Advisory from 9 PM this evening to 4 AM CST
     Wednesday for SDZ040-056.
     High Wind Warning until 3 AM CST Wednesday for SDZ038-039-050-
     052>054-057>061-063>065-068.
MN...High Wind Warning until 6 AM CST Wednesday for MNZ071-097-098.
     Winter Storm Watch Wednesday morning for MNZ071-072-080-081-
     089-090-097-098.
     High Wind Warning from 9 PM this evening to 6 AM CST Wednesday
     for MNZ072-080-081-089-090.
     Winter Weather Advisory from 9 PM this evening to 4 AM CST
     Wednesday for MNZ071-072-080-081-089-090-097-098.
IA...High Wind Warning until 6 AM CST Wednesday for IAZ001-012-020-
     031.
     Winter Storm Watch Wednesday morning for IAZ001>003-012>014-
     020>022-031-032.
     High Wind Warning from 9 PM this evening to 6 AM CST Wednesday
     for IAZ002-003-013-014-021-022-032.
     Winter Weather Advisory from 9 PM this evening to 4 AM CST
     Wednesday for IAZ002-003-014.
NE...High Wind Warning until 6 AM CST Wednesday for NEZ013-014.
     Winter Storm Watch Wednesday morning for NEZ013-014.

&&

DISCUSSION...Meyers
AVIATION...AJP
Hazardous weather outlook, Dec 9, 4:20 PM CST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
420 PM CST Tue Dec 9 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-102230-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
420 PM CST Tue Dec 9 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

A winter system continues to make its way through the region
producing periods of rain, wintry mix, and light snow. Very strong
winds associated with this system are expected to develop this
afternoon into the evening with the strongest gusts occurring
overnight. Westerly gusts between 50-60 mph could result in blowing
and drifting snow resulting in near whiteout to whiteout conditions
at times this evening and overnight. However, some uncertainty
remains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Snow chances return Thursday and will persist through the rest of the
week and weekend. Totals look to remain light.

Very cold Arctic are is expected to move south over the region this
weekend. Very cold temperatures are expected with this influx, as
well as wind chills falling as low as -25 degrees F. Please ensure
you are prepared for an extended period of very cold weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Nobles

When
December 9, 9:00 PM CST to December 10, 4:00 AM CST
Where
Nobles forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
AWOS
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Synoptic northwest winds were occasionally sustained from 40 to 47 mph at a Minnesota Road Weather Information System sites 2 miles northeast of Rushmore as well as at an Automated Weather Observing System site at Worthington.

High Wind, Lincoln

When
December 9, 11:00 PM CST to December 10, 3:00 AM CST
Where
Lincoln forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Department of Highways
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Synoptic northwest winds were occasionally sustained from 40 to 43 mph at Minnesota Road Weather Information System sites 3 miles south of Hendricks and 2 miles west-northwest of Lake Benton.

High Wind, Lyon

When
December 9, 11:00 PM CST to December 10, 3:00 AM CST
Where
Lyon forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Synoptic northwest winds were occasionally sustained from 40 to 50 mph at an Automated Weather Observing System site at Marshall with gusts at high as 65 mph at a Minnesota Road Weather Information System site at Florence.

High Wind, Pipestone

When
December 9, 11:00 PM CST to December 10, 3:00 AM CST
Where
Pipestone forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Synoptic northwest winds were occasionally sustained from 40 to 45 mph with gusts as high as 62 mph at a Minnesota Road Weather Information System site 2 miles north of Trosky.

High Wind, Murray

When
December 9, 11:00 PM CST to December 10, 4:00 AM CST
Where
Murray forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Synoptic northwest winds were occasionally sustained from 40 to 42 mph at a Minnesota Road Weather Information System site 2 miles west of Dovray and at an Automated Weather Observing System site at Slayton.

High Wind, Cottonwood

When
December 9, 11:00 PM CST to December 10, 4:00 AM CST
Where
Cottonwood forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Synoptic northwest winds were occasionally sustained from 40 to 45 mph at Minnesota Road Weather Information System sites 4 miles northeast of Jeffers and 3 miles west southwest of Mountain Lake, as well as at an Automated Weather Observing System site at Windom.

High Wind, Rock

When
December 10, 12:00 AM CST to 4:00 AM CST
Where
Rock forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Synoptic northwest winds were occasionally sustained from 40 to 50 mph with gusts at Minnesota Road Weather Information System sites at high as 72 mph at Beaver Creek and 58 mph at Magnolia.

High Wind, Jackson

When
December 10, 1:00 AM CST to 5:00 AM CST
Where
Jackson forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
AWOS
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Synoptic northwest winds were occasionally sustained from 40 to 44 mph at a Minnesota Road Weather Information System site 3 miles southeast of Lakefield as well as at an Automated Weather Observing System site at Jackson.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1307074, 1307063, 1307066, 1307068, 1307070, 1307071, 1307072, 1307075.